Heroin Overdose Symptoms

Overdosing or witnessing someone overdose can be terrifying. However, knowing heroin overdose symptoms and how to address the situation could help you save a life. 

Why a Heroin Overdose is Dangerous

Opioid drugs attach to proteins in the body called opioid receptors. This helps block pain signals, but can also slow down the central nervous system. When the central nervous system is suppressed, breathing may become shallow or too slow. Lack of oxygen is part of what causes heroin overdose symptoms like blue lips and fingernails. In extreme cases, prolonged oxygen deprivation can also cause brain damage, coma or even death. This is why it’s so important to be able to recognize a heroin overdose when it’s happening.

Heroin Overdose Symptoms

If you believe that you or someone you know is experiencing a heroin overdose, look for some of the following signs:

  • Slowed or depressed breathing
  • Bluish lips or fingernails
  • Disorientation
  • Slow or weak pulse
  • Pinpoint pupils
  • Loss of consciousness
  • Not able to be woken
  • “Nodding off”

What You Should Do if Someone is Overdosing

The first thing you should do is call 911 and alert medical personnel immediately for the best chance of survival. Most times, overdose doesn’t result in immediate death. If the person who overdoses receives medical attention quickly enough, there’s a good chance that they’ll live to see another day. It will help police if you have the person’s following information on hand:

  • Height
  • Weight
  • When, how much, and how the heroin was ingested

Do your best to keep the person alert and talking if they’re not yet unconscious. If they’re having trouble breathing on their own, administer support breaths while waiting for an ambulance.

If you have naloxone (also known as Narcan®) on hand and know how to use it, go ahead and administer it. This will buy half an hour to 90 minutes to give medical personnel plenty of time to respond.

Ultimately you’d want to encourage this person to seek some sort of detox for heroin addiction, so the cycle of abuse doesn’t continue and they can seek recovery.

What NOT to Do in The Case of an Overdose

There are a few things that can cause more harm than good. If someone is overdosing, don’t fall victim to heroin myths or misconceptions. For instance,

  • Don’t assume the person can “sleep it off”
  • Don’t induce vomiting, unless a medical professional specifically tells you otherwise
  • Don’t put them in the shower
  • Don’t force them to eat or drink anything

Most importantly, don’t leave them and assume that someone else will help them, or that they’ll get over it. There are laws in place to protect you if you report an overdose. If you’re in a place to save someone’s life, please make that call.

Preventing A Heroin Overdose

If heroin has become a problem in yours or a loved one’s life, it’s time to seek treatment. Avoid ever reaching this point of rock bottom by entering into a detox and heroin overdose treatment program ASAP. To learn more and get started on the road to recovery, contact us here.